Maximising the Benefits of B6 Supplements

The 7 News report on vitamin B6 supplementation (30 May 2024) highlighted potential dangers of overconsumption of vitamin B6 (pyridoxine) supplementation. Vitamin B6 is consumed widely as an ingredient in many supplements, whose inclusion is based on evidence for health effects. However, like all medicines, some consumers have greater sensitivity to possible side effects.

In higher doses or in sensitive consumers, vitamin B6 sometimes causes symptoms of peripheral neuropathy (such as numbness or tingling of the hands or feet). These effects have particularly been known to occur if there is accidental or purposeful overconsumption of supplements, energy drinks, cereals or protein shakes with added vitamin B6.

Vitamin B6 plays a vital role in many body processes and the reasons why some individuals have greater sensitivity to the effects of vitamin B6 supplementation, and others do not, still need to be fully understood. While symptoms do not affect all people, research and case studies show that these effects, if they occur, are reversible, even after prolonged ingestion of over 20 years.

Strict regulatory measures have been implemented by the Therapeutic Goods Administration (TGA) which aim to strike the balance between allowing consumers to continue to access therapeutic levels of vitamin B6 supplements, while mitigating the potential risks of vitamin B6 in some individuals. The maximum permitted dose of vitamin B6 in a medicine was recently halved from 200mg to 100mg a day, and all products over 10 mg a day are required to display a warning statement alerting consumers to possible symptoms.

Warning labels directly communicate to consumers, providing essential information about potential risks associated with supplement use and must comply with strict advertising rules, which require warning statements in all advertising to “ALWAYS READ THE LABEL AND FOLLOW THE DIRECTIONS FOR USE.”

Complementary Medicines Australia Chief Executive Officer, John O’Doherty, said “The TGA’s responsiveness should be acknowledged, and efforts should be directed towards improving the dissemination of information to both healthcare professionals and to consumers. Individuals must read and observe the recommended dosages and associated warnings on the label – these warnings are required to be printed on all applicable Australian complementary medicines.”

It is important to purchase supplements that have an AUST L or AUST R number on the label, as medicines that do not display these numbers may not be approved for sale in Australia, and are not subject to the same regulatory oversight, warnings, or rigorous GMP manufacturing requirements required by the TGA in Australia. This is especially a concern for products sold online, which may potentially contain dangerous ingredients, or amounts of ingredients.

LinkedIn
Facebook
Twitter
Email

RECENT ARTICLES

Vale Stephen Myers

It is with great sadness that we learned of the passing of Emeritus Professor Stephen Myers late last week. Stephen was a giant in the

Read More